Alabama, 2005

Flash Flooding in Alabama, July 14, 2005

July 14, 2005 · NWS HUN · 4 events in 1 county or zone

4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 14, 1:26 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 14, 1:26 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
226 PM CDT THU JUL 14 2005

.DISCUSSION...
IT APPEARS DIFFERENTIAL HEATING HAS ONCE AGAIN SPURRED EARLY
CONVECTIVE DEVELOPMENT WHICH HAS NOW PROPOGATED S OF THE TN RIVER.
COLD POOL/OUTFLOW SEEMS TO BE DRIVING ITS SEWD PROGRESS AS MEAN
FLOW IS WESTERLY. ITS A GOOD THING HOWEVER...AS HEAT INDICES WERE
REACHING NEAR 100 SE OF THE STORMS. SBCAPES WERE ALSO REACHING
AROUND THEIR EXPECTATIONS...2500-3000 J/KG AND PERHAP LOCALLY
HIGHER WHERE DEW POINTS REACHED 76F. VIS IMAGERY SHOWS FURTHER
DEVELOPMENT TO THE W INTO NORTHERN MS. THE ETA12 HAS THIS PEGGED
PRETTY WELL...WHICH WOULD PLACE OUR CWA/HSA IN LINE FOR TSRA AND
POTENTIAL HEAVY RAIN INTO THE EVENING HOURS. WINDEX VALUES ARE
MARGINAL...BUT STILL COULD SEE AN ISOLATED DOWNBURST...WITH
HIGHEST THREAT IN OUR SW COUNTIES. WELL STICK WITH 50 POPS THIS
EVENING...BUT REASSESS RADAR/SAT JUST BEFORE PRESS TIME.

THE CIRCULATION...FORMERLY KNOWN AS DENNIS...CONTINUES TO DROP SE
INTO MIDDLE KY WITH ANOTHER SPOKE OF CONVECTION THROUGH SOUTHERN
MO. I SUSPECT THAT THIS CIRCULATION WILL CONTINUE TO EVOLVE INTO
THE LONGER WAVE TROF THAT IS SITUATED SW INTO TX. THIS WILL BACK
LOW LEVEL WINDS TO THE SW TONIGHT AND POTENTIALLY HANG THE
RESULTING OUTFLOW BOUNDARY ACROSS THE TN VALLEY ON FRIDAY. THE
MODELS BLANKET QPF ON FRIDAY IS PROBABLY A BIT OVER DONE...AS WITH
CLOUD COVER...AND POPS. THE MEX HAS A 100 POP FOR WHAT THATS
WORTH IN THE SHORT TERM. THAT BEING SAID...I AM GOING WITH THE
THOUGHT THAT THIS OUTFLOW BOUNDARY SHOULD FLARE UP IN OUR AREA
AGAIN BY MIDDAY ON FRIDAY...THUS WELL KEEP 50 POPS ON FRIDAY.

OVERALL...FEW CHANGES MADE TO THE FORECAST AS WE WILL HEAD INTO A
SUMMERTIME PATTERN. THE BERMUDA HIGH WILL BECOME MORE DOMINANT IN
THE SE...WITH STRONGER RIDGING BY SUNDAY. I HAVE BEGUN TO LOWER
POPS SLIGHTLY ON SUNDAY...WITH A DIURNAL OSCILLATION IN CONVECTIVE
CHANCES STILL LOOKING GOOD. TEMPS SHOULD EVENTUALLY CLIMB INTO THE
LOWER 90S LATE NEXT WEEK...AND DEPENDING ON HOW WIDESPREAD RAIN IS
THE NEXT COUPLE OF DAYS...DEW POINTS MAY REACH THE MID 70S. FOR
NOW...MAINTAINED LOWER 70S.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  87  71  87 /  20  50  50  40
SHOALS        72  86  72  87 /  20  50  50  40
CULLMAN       72  86  71  88 /  20  50  50  40
FAYETTEVILLE  72  86  71  87 /  20  50  50  40
FT PAYNE      71  84  67  85 /  20  50  50  40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Jul 14, 4:55 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
555 PM CDT THU JUL 14 2005

ALZ001>010-016-TNZ076-096-097-151000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
555 PM CDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

A MOISTURE RICH AIR MASS REMAINS OVER THE TENNESSEE VALLEY. HIGH
AMOUNT OF MOISTURE...COMBINED WITH WEAK UPPER LEVEL DISTURBANCES
MOVING AROUND AN UPPER LEVEL LOW CENTERED OVER THE OHIO VALLEY...WILL
KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH TONIGHT.

A FEW STRONG THUNDERSTORMS THROUGH THE EARLY EVENING WILL BE CAPABLE
OF PRODUCING STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN A POSSIBILITY
THROUGH THE REST OF THE WORK WEEK...MAINLY DURING THE AFTERNOON
AND EVENING HOURS. GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS WILL
CONTINUE TO BE THE MAIN THREATS WITH ANY STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

RSB

In the hours before

Special weather statement, Jul 14, 11:33 AM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1233 PM CDT THU JUL 14 2005

ALZ006-141800-
MADISON-
1233 PM CDT THU JUL 14 2005

...SIGNIFICANT WEATHER ALERT FOR EASTERN MADISON COUNTY UNTIL 1 PM
CDT...

AT 1233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GURLEY...OR 9 MILES EAST OF HUNTSVILLE...
MOVING EAST AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY RAINFALL ARE EXPECTED
WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE
HAMPTON COVE AND GURLEY.

THUNDERSTORMS ARE BEGINNING TO DEVELOP RAPIDLY ACROSS MUCH OF NORTH
CENTRAL ALABAMA...SO PERSONS ACROSS THE AREA SHOULD KEEP AN EYE TO
THE SKY...AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED.

27
Special weather statement, Jul 14, 11:50 AM CST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1250 PM CDT THU JUL 14 2005

ALZ007-141815-
MORGAN-
1250 PM CDT THU JUL 14 2005

...SIGNIFICANT WEATHER ALERT FOR MORGAN COUNTY UNTIL 115 PM CDT...

AT 1249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM JUST ACROSS THE TENNESSEE RIVER FROM
TRIANA...OR 12 MILES SOUTH OF MADISON...MOVING EAST AT 15 MPH.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM
INCLUDE...SOMERVILLE...VALHERMOSO SPRINGS...LACEY SPRINGS.

ANOTHER STRONG THUNDERSTORM WAS LOCATED JUST SOUTH OF
HARTSELLE...ALSO MOVING EAST AT 15 MPH. LOCATIONS IN OR NEAR THE
PATH OF THIS STORM INCLUDE FLORETTE.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Jul 14, 12:15 PM CST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
115 PM CDT THU JUL 14 2005

ALZ006>008-141900-
MADISON-MARSHALL-MORGAN-
115 PM CDT THU JUL 14 2005

...SIGNIFICANT WEATHER ALERT FOR MORGAN...SOUTHEAST MADISON...AND
NORTHERN MARSHALL COUNTIES UNTIL 2 PM CDT...

AT 115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MORGAN CITY...OR 13 MILES SOUTHEAST OF
REDSTONE ARSENAL...MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...MORGAN CITY...OWENS
CROSSROADS...HEBRON...GRANT...AND COLUMBUS CITY.
HOWEVER...ADDITIONAL STRONG THUNDERSTORMS ARE LOCATED THROUGHOUT
MORGAN COUNTY AND EASTERN MADISON COUNTY.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

27
Special weather statement, Jul 14, 1:03 PM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
203 PM CDT THU JUL 14 2005

ALZ003-141930-
FRANKLIN AL-
203 PM CDT THU JUL 14 2005

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 230 PM CDT...

AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELGREEN...OR 8 MILES WEST OF
RUSSELLVILLE...MOVING EAST AT 20 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BELGREEN...
ROCKWOOD...ISBELL...RUSSELLVILLE...PLEASANT RIDGE...AND THARPTOWN.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

27
Special weather statement, Jul 14, 2:18 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
318 PM CDT THU JUL 14 2005

ALZ016-142100-
CULLMAN-
318 PM CDT THU JUL 14 2005

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 4 PM...

AT 315 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR CULLMAN...MOVING EAST AT 25 MPH. OTHER STRONG STORMS WERE IN
FAR NORTHEAST AND SOUTHERN CULLMAN COUNTY...ALSO MOVING EAST.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PHELAN.
  HANCEVILLE.
  WALTER.
  HOLLY POND.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

KULA
Special weather statement, Jul 14, 2:22 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
322 PM CDT THU JUL 14 2005

ALZ003-142100-
FRANKLIN-
322 PM CDT THU JUL 14 2005

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 4 PM...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RED BAY...MOVING SOUTHEAST AT 5 TO 10 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM. PONDING OF WATER MAY OCCUR
QUICKLY ON AREA ROADS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RED BAY.
  VINA.
  ATWOOD.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA

The radar

The Birmingham radar (KBMX), 117 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Cullman

When
July 14, 5:00 PM CST to 7:00 PM CST
Where
Cullman County, 4 mi SW of Jones Chapel
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
34.183, -87.100

Flash flooding washed out a bridge on County Road 985.

Flash Flood, Cullman

When
July 14, 6:50 PM CST to 7:50 PM CST
Where
Cullman County, Jones Chapel
Reported by
EMERGENCY MANAGER
Coordinates
34.217, -87.050

Torrential rains from a thunderstorm resulted in the closure of several roads due to high water.

Flash Flood, Cullman

When
July 14, 7:50 PM CST to 8:50 PM CST
Where
Cullman County, 1 mi E of Wilburn
Reported by
EMERGENCY MANAGER
Coordinates
33.950, -87.017

Torrential rains from a thunderstorm resulted in several inches of water covering County Road 30 near the Bug Tussle community.

Flash Flood, Cullman

When
July 14, 7:50 PM CST to 8:50 PM CST
Where
Cullman County, 3 mi SW of Wilburn
Reported by
EMERGENCY MANAGER
Coordinates
33.917, -87.067

Torrential rains from a thunderstorm resulted in several inches of water covering County Road 36 in southwestern Cullman County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467074, 5467075, 5467076, 5467077.